Disseminated Cutaneous Mycobacterium Chelonae Infection

Charles L. Kane, MPH, Albert L.Vincent, PhD, John N. Greene, MD, and Ramon L. Sandin, MD, H. Lee Moffitt Cancer Center & Research Institute, Tampa, Fla.

Disclosures

Cancer Control. 2000;7(2) 

In This Article

Introduction

Over the last two decades, a rising proportion of mycobacterial infections have been caused by nontuberculous species such as Mycobacterium chelonae.[1,2,3] Belonging to the M. fortuitum complex,[4] M. chelonae is an acid-fast bacillus (AFB) that grows rapidly compared with the more common M. tuberculosis. Disseminated cutaneous manifestations are the most common presentations and occur in patients who are immunosuppressed by malignancy, corticosteroid therapy, or the various immunomodulating drugs used in organ transplantation.[5] After an indolent course, the extremities are usually involved with several to hundreds of nodules, abscesses, and/or ulcers that are erythematous or indurated.[5,6,7] We present the case of an elderly woman with a long-standing M. chelonae infection and a history of protracted corticosteroid therapy (longer than 6 months). The basis of diagnosis and current treatment modalities are reviewed.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....